Skip to content

    GLP-1 treatment and insulin: why the two plans need to talk

    GLP-1 treatment and insulin: why the two plans need to talk

    You may get your insulin instructions from one clinician and your GLP-1 prescription from another. On paper, each plan looks straightforward. Then your appetite changes, lunch gets smaller, and you're left wondering whether the instructions still fit together.

    For adults with type 2 diabetes who've been prescribed both, the people managing them need a shared picture. Semaglutide and tirzepatide can lower blood glucose. Used with insulin, they can increase the risk of low blood sugar. Your clinician may need to review the insulin plan as treatment changes; you shouldn't guess the adjustment yourself.

    Start with the actual instructions you're using

    Bring the name and current directions for each medicine. Include all insulin types you use, the GLP-1 product, and any recent changes. A photo of the labels and a copy of the current written insulin plan can be useful.

    Be clear about what you've actually taken. If an old instruction is still on the pharmacy label but the diabetes team gave you a newer plan, show both. The goal is to resolve the difference before it becomes part of your next meal.

    Ask who is responsible for changing insulin and who needs to hear about a GLP-1 change. The answer may be a shared team, but you should know where the final directions come from.

    Meals belong beside the glucose readings

    Less food can matter when you take insulin. Skipped meals, delayed meals and eating fewer carbohydrates than expected can contribute to low blood sugar. Changes in activity and illness can also affect the pattern.

    For example, write down if you planned a sandwich but only managed a few bites, or if lunch moved much later because of work. That isn't a food confession. It's information that helps your clinician understand the reading that followed.

    Bring the glucose pattern and the meal pattern to the same conversation. “I've felt shaky before dinner three times this week” is worth reporting even if you aren't sure what caused it. Include the readings, timing and what you did when it happened.

    Don't try to prevent every low by forcing large meals you can't comfortably eat. Repeated difficulty eating or repeated lows calls for a prompt review of the treatment and nutrition plan.

    Settle the monitoring details

    Ask when to check glucose during a treatment change and what readings need a call. If you use a continuous glucose monitor, confirm your alerts and how to respond. If a sensor reading doesn't match how you feel, ask in advance how your team wants you to check it.

    Keep your meter or other prescribed monitoring supplies available, even on a busy day away from home. Make sure you can access the readings or reports you plan to share at follow-up. A screenshot of one number may miss a repeating overnight or after-meal pattern.

    Also ask when the team wants the next update. Waiting until a routine visit months away may be inappropriate if you're having lows now.

    Know what to do about low blood sugar

    Shakiness, sweating, dizziness, a fast heartbeat and confusion can be warning signs. Follow the low-glucose plan your diabetes team has given you. For many adults, a reading below 70 mg/dL is low.

    A common treatment for someone who's awake and able to swallow is 15 grams of fast-acting carbohydrate, then another glucose check after 15 minutes. Repeat if it's still low, following your plan, and eat the recommended snack or meal once you've recovered. Glucose tablets are one portable option; check the package for the amount.

    If someone can't swallow safely, is unconscious or has a seizure, call 911. Don't give food or drink by mouth. Use prescribed glucagon according to the emergency instructions, and get emergency help. A partner or friend should know where the treatment is and how to use it.

    Make a plan for the days that aren't ordinary

    Ask about illness, fasting tests, procedures and days when you can't eat normally. Don't stop insulin on your own because your appetite is low or assume a GLP-1 replaces it. These situations need instructions that fit your diabetes treatment.

    Keep one current written plan, dated when it changes, and make sure the relevant clinicians and pharmacy have it. For a broader list of what to bring, see Other medicines and GLP-1 treatment: preparing an interaction review. The useful outcome is knowing what to do today and who will help when today's routine changes.